Mr. S, age 55, comes to your clinic as a walk-in for management of major depressive disorder, insomnia, and migraines. He also has tobacco use disorder and hypertension. Several days ago, Mr. S had visited the clinic because he was continuing to experience depressive symptoms, so his sertraline was increased from 100 to 200 mg/d. His current medication regimen includes sertraline 200 mg/d, trazodone 100 mg/d, lisinopril 10 mg/d, and sumatriptan, 100 mg as needed for migraine. He says last week he used 4 or 5 doses of sumatriptan because he experienced several migraines. Mr. S also reports occasionally taking 2 tablets of trazodone instead of 1 on nights that he has trouble falling asleep.
Today, Mr. S presents with a low-grade fever, diarrhea, internal restlessness, and a racing heartbeat that started shortly after his last visit. During physical examination, he exhibits slow, continuous lateral eye movements. His vital signs are markedly elevated: blood pressure, 175/85 mm Hg; heart rate, 110 beats per minute; and temperature, 39°C (102.2°F). Based on his presentation, the treatment team decides to send Mr. S to urgent care for closer monitoring.
Serotonin syndrome is a drug-induced syndrome caused by overstimulation of serotonin receptors. The syndrome is characterized by a classic clinical triad consisting of mental status changes, autonomic hyperactivity, and neuromuscular abnormalities. The clinical presentation is highly variable, and the severity ranges from mild to life-threatening.1-3 The incidence and prevalence of serotonin syndrome has not been well defined.3 Serotonin syndrome may be underreported because mild cases are often overlooked due to nonspecific symptoms. In addition, lack of physician awareness of drug–drug interactions, signs and symptoms, and differential diagnoses may result in underdiagnosis or misdiagnosis.1-3
What causes it?
Serotonin syndrome is usually a consequence of a drug–drug interaction between 2 or more serotonergic agents.4 Serotonin syndrome may result following medication misuse, overdose, initiation of a serotonergic agent, or increase in the dose of a currently prescribed serotonergic agent.3,4 In addition to medication classes and specific agents, Table 12-5 lists the drug mechanisms associated with serotonin syndrome:
- inhibition of serotonin reuptake
- inhibition of serotonin metabolism
- increased serotonin synthesis
- agonism of the serotonin receptor.
The amount of serotonergic activity most likely to cause serotonin syndrome is unclear.4
Pathophysiology. Serotonin, also known as 5-hydroxytryptamine (5-HT), is a metabolite of the amino acid tryptophan. This neurotransmitter is located in both the CNS and the periphery. Regulation of the serotonergic system begins in the presynaptic neurons with decarboxylation and hydroxylation of tryptophan resulting in serotonin synthesis. Once serotonin is produced, it is released into the synaptic cleft, where it binds to serotonin receptors.1,4,5 After receptor binding, serotonin reuptake occurs in the presynaptic neurons, where it can be metabolized by the monoamine oxidase enzyme. Finally, the metabolites are excreted in the urine. Serotonin syndrome results when this regulatory system is disrupted due to hyperstimulation of the postsynaptic serotonin receptors, mainly via agonism of the 5-HT2A and 5-HT1A receptors.1,4,5
Continue to: A nonspecific presentation